Virginia, 2003

Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003

August 10 to 11, 2003 · NWS LWX · 6 events in 6 counties and zones

Thunderstorms with heavy rainfall moved through the Central Shenandoah Valley and the Central Foothills during the evening of the 10th and the early morning hours of the 11th. In Shenandoah County, several roads were closed due to high water.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with heavy rainfall moved through the Central Shenandoah Valley and the Central Foothills during the evening of the 10th and the early morning hours of the 11th. In Shenandoah County, several roads were closed due to high water. A total of 2.13 inches was recorded at Fetzer Gap and 1.85 inches fell in Mt. Olive. In Nelson County, a car was submerged in flood waters on Rockfish Road (Route 617) at the intersection of Route 29. Route 295 was also flooded west of Route 6 near Woods Mill. Rainfall totals included 2.73 inches at Rockfish and 2.26 inches at Brent Gap. In Greene County, flooding closed Route 638 just north of Standardsville. When the water receded, piles of debris were left behind in the roadway. In Albemarle County, a few creeks overflowed onto roadways. In Augusta County, Route 276 was flooded near Weyers Cave. In Rockingham County, a home on Bear Mountain Lane near Elkton burned to the ground after being struck by lightning. The blaze started after lightning entered the home through the spot where the electrical service connects to the home. It took three hours to contain the fire and it caused $200,000 damage to the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 7:45 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 10, 7:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN AUG 10 2003

...A FLOOD WATCH WILL BE ISSUED SHORTLY FOR EASTERN WEST
VIRGINIA...NORTHERN VIRGINIA...WASHINGTON DC...AND MOST OF MARYLAND
VALID 10:00 PM SUNDAY THROUGH 11:00 AM MONDAY...

21Z SURFACE ANALYSIS DEPICTS A SURFACE LOW DEVELOPING IN CENTRAL
GEORGIA ALONG A WEAK FRONTAL BOUNDARY...WHICH EXTENDS NORTHEAST
THROUGH THE LEE OF THE APPALACHIAN MOUNTAINS. AN AREA OF PRESSURE
FALLS WAS NOTED IN THE CAROLINAS. WATER VAPOR LOOP SHOWS A SHORTWAVE
OVER NORTHEAST GEORGIA...MOVING NORTHEAST UP THE TROUGH AXIS. DRY
AIR IS SEEN BEING PULLED INTO THE REAR OF THE SYSTEM...A SIGN OF
DEEPENING AS THE WAVE REACHES THE FRONTAL BOUNDARY. UPPER LEVEL JET
COUPLING IS ALSO SHOWN BY THE RUC CURRENTLY OVER THE CAROLINAS. AS A
RESULT...CONVECTION HAS DEVELOPED OVER THE MID ATLANTIC.

THIS AREA OF CONVECTION IS EXPECTED TO CONGEAL AND SLIGHTLY
ACCELERATE NORTHEAST DURING THE OVERNIGHT AS THE THUNDERSTORMS
BECOME ELEVATED. IR SATELLITE LOOP SHOWS COOLING CLOUD TOPS IN THE
CAROLINAS...WHICH SUPPORTS AN EVOLVING SCENARIO.

INSTABILITY AND MOISTURE ARE ALREADY IN PLACE. 00Z IAD SOUNDING
SHOWS AN LI OF -6C...OVER 2500 J/KG OF SBCAPE...AND A PRECIPITABLE
WATER VALUE OVER 1.75 INCHES.

18Z MESOETA WIND STREAMLINES AT 925MB AND 850MB SHOW A CONVERGENT OR
TROUGH-LIKE WIND PATTERN WILL DEEPEN INTO A CYCLONIC CIRCULATION AS
THE WAVE MOVES UP THE MID ATLANTIC LATE TONIGHT...WHICH IS
SUPPORTED BY PRESSURE FALLS AND THE WRAPPING OF DRY AIR ALOFT INTO
THE SYSTEM SEEN ON WATER VAPOR.

SINCE CONVECTION LATE THIS AFTERNOON OVER THE MOUNTAINS HAS
CONGEALED DURING THE EVENING...AND THE CURRENT FLOOD WATCH WEST OF
THE BLUE RIDGE EXPIRES AT 10:00 PM...HAVE DECIDED TO BEGIN THE NEW
FLOOD WATCH AT 10:00 PM. THE IMPACT OF THE APPROACHING WAVE WILL
LIKELY NOT BE SEEN ACROSS EASTERN MARYLAND AND THE METRO AREAS UNTIL
ABOUT 3:00 AM. THIS TIMING WILL IMPACT THE MONDAY MORNING COMMUTE
ACROSS NORTHERN VIRGINIA...MARYLAND...AND THE METRO AREAS.

THE CONVECTIVE NATURE OF THIS EVENT PRECLUDES THE POSSIBILITY OF A
AREAL PRECIPITATION ESTIMATE...BUT ALSO MEANS MANY PLACES HAVE A
CHANCE OF REACHING FLASH FLOOD GUIDANCE WHICH GENERALLY IS 2 INCHES
PER ONE HOUR PERIOD...OR 3 INCHES IN A SIX HOUR PERIOD. URBAN TYPE
FLOODING IS ALSO EXPECTED AS CONVECTION REACHES THE METRO AREA
DURING THE MORNING COMMUTE.

FOG FORMATION IS AGAIN HINTED AT IN NGM/GFS MOS. MESOETA SOUNDINGS
ALSO SHOW A CLASSIC FOG SOUNDING OF MOISTURE UP TO 1KFT WITH DRY AIR
ABOVE THAT LAYER. GIVEN WHAT OCCURRED LAST NIGHT WITH SCATTERED
CONVECTION...AND WIDESPREAD CONVECTION EXPECTED TO OVERSPREAD THE
AREA BY DAYBREAK...WILL KEEP PATCHY FOG WORDING IN THE ZONES.
WILL ALSO UPDATE POPS IN ZONES FOR THE OVERNIGHT AND MONDAY.

THANKS FOR COORD RNK/RLX/AKQ/CTP

ROGOWSKI

.LWX...
DC...FLOOD WATCH THROUGH 11:00 AM MONDAY DCZ001.
MD...FLOOD WATCH THROUGH 11:00 AM MONDAY
     MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-MDZ014.
VA...FLOOD WATCH THROUGH 11:00 AM MONDAY
     VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-VAZ050>VAZ056.
WV...FLOOD WATCH THROUGH 11:00 AM MONDAY WVZ048>WVZ055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 10:24 AM EST, 10 hours 6 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.

SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.

SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW/MANNING

In the hours before

Special weather statement, Aug 10, 5:30 PM EST, 3 hours before
WVZ054-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORM MOVING INTO CENTRAL PENDLETON COUNTY...

AT 6:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM SENECA ROCKS TO HARPER...MOVING SLOWLY NORTHEAST
TOWARDS CENTRAL PENDLETON COUNTY AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF FRANKLIN AND UPPER TRACT WILL BE AFFECTED BY THIS
STORM THROUGH 7:30 PM.

STRONG
Special weather statement, Aug 10, 6:03 PM EST, 2 hours 27 minutes before
VAZ021-WVZ048-054-055-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT SUN AUG 10 2003

AT 7 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN THE
SOUTHERN SECTION OF THE EASTERN WEST VIRGINIA PANHANDLE...MOVING
SOUTHEAST AT 5 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 40 MPH. THEY WILL ALSO PRODUCE TORRENTIAL
RAINFALL WITH THE POTENTIAL FOR MINOR FLOODING. THE COMMUNITIES OF
FRANKLIN... MOOREFIELD... PETERSBURG AND UPPER TRACT WILL BE
AFFECTED BY THESE STORMS THROUGH 8 PM.

STRONG
Special weather statement, Aug 10, 6:33 PM EST, 1 hour 57 minutes before
WVZ050-055-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 PM EDT SUN AUG 10 2003

AT 7:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOOREFIELD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IT WILL ALSO HAVE
TORRENTIAL RAINFALL AND WILL LIKELY PRODUCE AN INCH OR TWO OF RAIN
WITHIN AN HOUR.  THE COMMUNITIES OF MOOREFIELD AND NORTHERN HARDY
COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 8:30 PM.

STRONG
Local storm report, Aug 10, 7:00 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    FRANKLIN                  WV   FLASH FLOOD
08/10/03   PENDLETON                      ROAD CLOSED DUE TO HIGH
                                          WATER.
Special weather statement, Aug 10, 7:53 PM EST, 37 minutes before
WVZ050-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT SUN AUG 10 2003

TORRENTIAL RAIN WILL BE MOVING ACROSS HAMPSHIRE COUNTY WEST VIRGINIA
BETWEEN 8:45 AND 10 PM THIS EVENING. STAY ALERT IF FLASH FLOOD
WARNINGS BECOME NECESSARY AND BE CAREFUL DRIVING ACROSS LOW LYING
AREAS.

STRONG
Local storm report, Aug 10, 8:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    MOOREFIELD                WV   FLASH FLOOD
08/10/03   HARDY                          WIDESPREAD FLOODING.
                                          ROADS UNDERWATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY 911 CENTER.

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Shenandoah

When
August 10, 8:30 PM EST to 11:45 PM EST
Where
Shenandoah County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Several roads were closed by high water.

Flash Flood, Nelson

When
August 10, 10:00 PM EST to August 11, 1:00 AM EST
Where
Nelson County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Routes 617 and 295 were flooded.

Lightning, Rockingham

When
August 10, 10:45 PM EST
Where
Rockingham County, Elkton
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.512, -78.876 (the zone’s center; the record gives no point)

A home was destroyed by a lightning-related fire.

Flash Flood, Albemarle

When
August 10, 11:00 PM EST to August 11, 1:00 AM EST
Where
Albemarle County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

A few creeks overflowed onto roadways.

Flash Flood, Greene

When
August 11, 12:00 AM EST to 2:00 AM EST
Where
Greene County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Floodwaters left debris on Middle River Road near Route 638.

Flash Flood, Augusta

When
August 11, 12:15 AM EST to 3:00 AM EST
Where
Augusta County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Route 276 was flooded near Weyers Cave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337278, 5337279, 5337282, 5337280, 5337283, 5337281.